My 19 year old son was prescribed wellbutrin in November after being referred to a psychiatrist
by a UT LMSW. He commited suicide in February. I am devasted! He was a bright EE and pure math major. I have no records from the school counseling and was not informed.
Should I consider litigation?
I'm sorry for your loss. Is it possible to consult with his doctor or to access his medical records for answers?
If you feel you have a case then you should consider it. Maybe obtain legal advice before you decide either way. You may have a case regarding his treatment or lack of.
You are likely going through the grief process so you might like others advice before proceeding.
I am sorry for your son and your family. Devastated is a good word for it.
Litigation gets you into a whole new game. It drags on and on and on. I have seen it interfere with the grieving process. If you feel up to going that route, a settlement for some amount below the company's threshold of pain is faster. They may be more willing to donate to a prevention-type charity.
We mourn with you, Sashagirl. Peace be with you
I am so sorry for your loss!
I lost my son to medical negligence, after horrendous suffering, leaving two little boys behind. We started the suing process, which does drag on and on, doctors have to be found from other states who are willing to testify, it seems to never end. Hospitals buy off attorneys, it's always something. I was part of it as a key witness to what happened the years prior to him marrying and having 2 little boys, the suit was for his wife and boys. We had to meet with the attorney after much time had passed, and were seated in a large confernece room. The attorney came him and dropped a very large, black binder on the table in front of me, with my son's name in big red letters going up the side. I totally lost it, thinking "this is all that's left." It keeps the wound open and raw. You have to decide if this is something you want to put yourself through. They can post all the warnings on the bottles they want, this doesn't mean you wouldn't have a suit against them. It's a very painful process, consider this before taking action. God Bless and take care.
The question would be is did the doctor do a follow up after prescribing the Wellbutrin. Additionally, did he make your son and/or you aware of the possibility of his depression getting worse from the medication and to monitor him for such changes? If he did neither of these, then you might have a case.
But like mammo said, is that something you really want to go through?
I insisted on the fact that he was major and not minor not on the black box warning on the bottle. He was responsible for his actions in both accepting the script and taking the medication unless he had a condition in which he would have needed a parental approval which is the case for a minor.
Read bbaggins post he/she has more of a grasp of the type of things that are considered in a law suit. I'm not going to argue with you on this, you don't live here and don't know how our judicial system works!
To everyone: the black box warning isn't a defense to litigation. I am a trained attorney, folks, though I'll admit anxiety has stopped me from practicing for a long time. The warning was ordered to put on all anti-depressants in the US by the FDA, it wasn't something pharmaceutical companies did willingly, and it's pretty well established that nobody reads those huge info packets that are pages long and warn of everything but aliens beaming you up to the mother ship as a side effect, but even if it were seen it has nothing to do with whether there's a malpractice suit or not. Now, you might not be able to sue the manufacturer anymore -- those lawsuits are pretty much all done with as class actions, and it would be hard to win one now. But that doesn't have anything to do with malpractice. If the psychiatrist wasn't effectively monitoring the patient, and which one does, then there's still a possible lawsuit. But lawsuits are very hard to win in psychiatry because, folks, psychiatry doesn't actually exist as a science. I mean, we pay a lot of money as if it does when we visit a psychiatrist, but there's no real knowledge as to what causes mental illness or as to how drugs work. Just as many suicides are probably prevented by meds as are caused by them, probably a whole lot more by what we know so far, so the case is a hard one to make. That makes it hard to find an attorney with the skill to represent you. Are you ready to face questions about how suicidal the person might have been without the meds? Lawsuits are dirty business, fought by insurance companies, not physicians or pharmaceutical companies, and they'll drag it out as long as possible until they bleed you dry. So first determine if you're willing to go through that, and then determine if there's any evidence the drug did cause the suicide, and then determine if there's any evidence the psychiatrist violated standards of care. If you still think there's reason to sue, then and only then proceed; it is the only way to out incompetent docs.
I'm horribly sorry to hear of your loss. I am a 19 year old engineering and math major who struggles with some depression and anxiety issues and took Wellbutrin for a brief stint this winter. It definitely made me more anxious and suicidal. Definitely more suicidal. However it does miracles for my girlfriend and it very well may have SAVED her life.
My husband also committed suicide while taking Bupropion (generic version of Wellbutin) to help him quit smoking! I am actively looking for an attorney to sue the pharmaceutical company.
I am so very sorry for your loss! It is the hardest thing I have ever had to deal with. My husband was 52 at the time of his death. He had never been suicidal before. This was just out of the blue! My prayers are with you and your family. Just know that there are people who are thinking of you in your time of need. God bless you.
I am so very sorry for your loss. My sister committed suicide 11 days after starting on Wellbutrin to help her quit smoking. She overdosed by ingesting the bottle of Wellbutrin. I looked into litigation...the lawyer reviewing her records said basically that the dr couldn't be considered negligent because she wasn't acutely depressed!?!? He didn't have any follow up appointments scheduled and prescribed her an enormous amount of medication. Nevermind the nightmare of trying to pursue the drug manufacturer. I have thought of organizing another walk/protest in front of the FDA. LMK if you are interested. Again, tremendously sorry for your loss.
I am so sorry for your loss. Such a devasating thing. I just had to go off of Wellbutrin because I was so so sad. It got so bad that if I'd of owned a gun, I probably would have done myself harm. It was so severe. I happened to find this site and got to reading and Thank God, it saved my life.
I was told my a Nurse that anything over 450 mg is too much. Over that can cause convulsions and death. My Dr. had prescribed 300 mg - 2 X per day. That would have been 600 mg a day?? And the person that prescribes it needs to STRESS that if you start feeling very very low and sad, to get back into the Doc or GET OFF OF IT. Mine never said a thing. They just tell us to take whatever comes to mind and turn us loose.
Very sad. So sorry for all your losses. May the lord be with them. I just started. Taking it. 1. Side affect is, edgy. 2. Insomnia 3. Nausea .4. Stomach feels full, like cramps.
Does give me energy but I feel snappy. Should I lower dosage to 150 xl?
My script just said to take 300 mg 2 X a day. Thank God I didn't do that. Dumb Drs.
A nurse told me to take 150 mg first thing in the morning. Then take the other 150 mg by 2 or 3 pm. Wellbutrin is supposed to be activating so you don't want to take it at night. I found that it did not interfere with my sleep at all.
I did feel irritated too. But then a couple of weeks in, I started to feel so sad. The sadness was worse than any sad I had ever felt. I had no idea what could be causing it since I was taking the Wellbutrin. I was flat out suicidal and it was SEVERE.
Then I found this site. I started reading and boy, I cut it back to just one in the morning right away. It only took about 4 days to feel better. I am still on one but that is it. I need to be on something but I lost my job and have no insurance. I just happened to have these from earlier time.
I never did have any nausea or stomach cramps. Did you have to start out with 300mg or work your way up? If you can, I would ask for the 150XL and build up slow.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.